Alert archive / Texas / Special Weather Statements in 2019

Special Weather Statement, NWS Amarillo, TX

April 5, 2019Carson County, Texas

NWS Amarillo, TX issued this special weather statement at Apr 5, 2019, 11:30 PM CDT for Carson County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2019, 11:30 PM CDT (04:30 UTC)
Expired
Apr 6, 2019, 12:00 AM CDT
In force
30 min
Issued by
NWS Amarillo, TX

County Carson County, TX

The radar

The Amarillo radar (KAMA), 20 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WWUS84 KAMA 060430
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
1130 PM CDT Fri Apr 5 2019
 
TXZ013-018-060500-
Carson TX-Armstrong TX-
1130 PM CDT Fri Apr 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG AND
SOUTHERN CARSON COUNTIES UNTIL MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Washburn, or 12 miles west of Claude, moving north at
40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panhandle, Claude, Washburn and Pantex. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
&&

LAT...LON 3499 10163 3526 10162 3546 10157 3536 10117
      3491 10145
TIME...MOT...LOC 0430Z 199DEG 36KT 3506 10158 

$$

LG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Apr 5, 5:56 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Apr 5, 5:56 PM CDT, 5 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
556 PM CDT Fri Apr 5 2019

.AVIATION...
Thunderstorms will likely affect the AMA TAF site later this
evening into the early morning hours. DHT and GUY are expected to
remain thunderstorm free. Low clouds in the IFR/LIFR range are
expected to develop at all TAF sites early Saturday morning. These
low clouds are then expected to clear out by mid day.

&&

.PREV DISCUSSION... /Issued 315 PM CDT Fri Apr 5 2019/

SHORT TERM...through tonight
Temperatures today will reach in the mid to upper 70s with showers
and thunderstorms possible for much of the area starting tonight and
going into the overnight hours. Upper level analysis has us under
zonal flow aloft becoming southwesterly this evening. A strong upper
level jet shown at h25 will set up to south of the area over south
Texas over the Gulf of Baja, and Baja Peninsula and extend further
out into the Pacific ocean. The jet will consist of speeds up to 130
knots just before exiting a shortwave trough over the Baja Peninsula
and southern California around 06Z Saturday. Parts of west Texas
will be under divergent southwest flow overnight tonight which will
bring plenty of lift to our area for precipitation. Examining h5
heights and vorticity advection, multiple rounds of in-bedded waves
in the southwest flow could pass over the area between 7 pm tonight
and 7 am Saturday.  Positive vorticity advection associated with
these waves will enhance lift with the divergent flow aloft.

Between h85 and h70 positive theta-e advection is shown moving over
the majority of the CWA except for a small portion of the far
northwest combined Panhandles from 00z to 09Z Saturday. By 09Z the
theta-e advection begins to diminish from west to east. Examining
the models at the surface, moisture at the surface begins to surge
in from the southeast bringing dewpoints in the 40s to our far
western portions of the fa and nearing 60s in our easter fa starting
around 7 pm tonight. MLCAPE will range from 500 J/Kg in the
northwest to upwards of 2800 J/Kg in the southeast Texas Panhandle
around 06Z Saturday. Strong to marginally severe storms will be
possible in the southeast Texas Panhandle with bulk shear values
will reach 30-35 knots along to accompany the instability. Large
hail and 60 mph wind gust cannot be ruled out for the SE Texas
Panhandle as this system moves through in the early morning hours of
Saturday. Threat for tornados is low, but an isolated tornado cannot
be ruled out entirely especially in the SE CWA. CAMS are showing
isolated storms starting between 8 and 10 pm tonight with a line of
storms developing over the western portions of the CWA by 1 am
Saturday then moving east and exiting the combined Panhandles around
7 am. Saturday morning lows will end up with low 40s in the
northwest to low 50s in the east.

Hoffeditz

LONG TERM...Saturday through Friday
After lingering showers and storms exiting the Panhandles tomorrow
morning, precipitation will be in limited supply throughout the
remainder of the long term period. Northwest flow aloft will keep
us dry through Tuesday. Temperatures will slowly rise into the 70s
and 80s through Monday. In particular on Tuesday, a surface
trough will set up over parts of eastern New Mexico establishing
SW flow. Latest 05/12Z numerical guidance shows H850 temps of +26C
to +28C across the region where high temperatures on Tuesday may
peak out into the lower 90s for parts of the region.

A disturbance will drop SE from the NW CONUS into the Four
Corners region with a 110 kt jet by midday Wednesday. This will
help to develop rapid lee surface cyclogenesis with its center
north of the CWA across western Kansas by Wednesday afternoon.
Downslope compressing southwest winds Wednesday afternoon in-
conjunction with steep height gradients will results in strong
winds in the dry-slot in the developing low pressure to the
north. Wind headlines maybe needed along with the Fire Weather
risk that will be discussed further in the Fire Weather Section.

On the backside of the departing surface low late Wednesday/early
Thursday, a cold front will move through the region. After highs
above average leading up to Wednesday, in the wake of the front,
temperatures for the remainder of the long term period will drop
below average with highs in the 50s and 60s.

Meccariello

FIRE WEATHER...
Elevated to critical fire weather conditions are possible as we go
into the day on Wednesday, especially across the southern and
southwestern TX Panhandle. Current forecast shows RFTI values
ranging from 4 to 6 across the region with min RH values dropping
to as low as 10 percent. This is coupled with 20 ft. winds
sustained at 25-30 kts with higher gusts possible. This will have
to be closely monitored as we get closer to next Wednesday.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/77
Hazardous weather outlook, Apr 5, 3:33 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
333 PM CDT Fri Apr 5 2019

OKZ001>003-TXZ001>020-317-061100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
333 PM CDT Fri Apr 5 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms can be expected across most of the Texas and
Oklahoma Panhandles tonight. Some storms may become strong to
marginally severe this evening. Large hail and wind gusts up to
60 mph will be the primary severe weather threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday. A few storms may become
strong to marginally severe early Saturday across the eastern
portions of the Panhandles. Hail up to quarter size along with
damaging winds will be the primary severe weather threats.

Strong westerly winds are expected on Wednesday which may require
the issuance of a Wind headline. Critical fire weather conditions
are also possible on Wednesday across the western portions of the
Panhandles due to the strong westerly winds and low humidities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions Wednesday.

In the hours before

Special weather statement, Apr 5, 8:32 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
832 PM CDT Fri Apr 5 2019

TXZ011-012-016-017-317-060200-
Potter TX-Palo Duro Canyon TX-Randall TX-Deaf Smith TX-Oldham TX-
832 PM CDT Fri Apr 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR RANDALL...EASTERN OLDHAM...
NORTHEASTERN DEAF SMITH AND POTTER COUNTIES UNTIL 900 PM CDT...

At 832 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Wildorado to 3 miles
southwest of Canyon. Movement was northeast at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Bushland, Valley
De Oro, Boys Ranch, Wildorado, Palo Duro Canyon and Timbercreek
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3514 10244 3561 10227 3535 10162 3498 10163
      3483 10178
TIME...MOT...LOC 0132Z 217DEG 34KT 3513 10234 3494 10195

LG
Special weather statement, Apr 5, 8:52 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
852 PM CDT Fri Apr 5 2019

TXZ011-012-060215-
Potter TX-Oldham TX-
852 PM CDT Fri Apr 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM AND WESTERN POTTER
COUNTIES UNTIL 915 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Wildorado, or 16 miles east of Vega, moving north
at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boys Ranch and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3523 10226 3563 10232 3562 10179 3519 10199
TIME...MOT...LOC 0152Z 195DEG 36KT 3530 10213

LG
Special weather statement, Apr 5, 9:32 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
932 PM CDT Fri Apr 5 2019

TXZ013-018-060300-
Carson TX-Armstrong TX-
932 PM CDT Fri Apr 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG AND
SOUTHERN CARSON COUNTIES UNTIL 1000 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Claude, moving northeast at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panhandle and Claude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3488 10142 3497 10160 3542 10152 3530 10113
TIME...MOT...LOC 0232Z 206DEG 36KT 3502 10150

LG
Special weather statement, Apr 5, 9:47 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
947 PM CDT Fri Apr 5 2019

TXZ008-013-060315-
Hutchinson TX-Carson TX-
947 PM CDT Fri Apr 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CARSON AND SOUTHERN HUTCHINSON
COUNTIES UNTIL 1015 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Panhandle, moving northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Borger, Panhandle, Fritch, Skellytown and Sanford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3523 10137 3536 10162 3550 10162 3577 10152
      3572 10109 3562 10108
TIME...MOT...LOC 0246Z 204DEG 27KT 3539 10153

LG
Special weather statement, Apr 5, 10:53 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1053 PM CDT Fri Apr 5 2019

TXZ017-018-317-060430-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
1053 PM CDT Fri Apr 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDALL AND
SOUTHWESTERN ARMSTRONG COUNTIES UNTIL 1130 PM CDT...

At 1053 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Happy, or 13 miles north of Tulia, moving north at 45
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3475 10184 3503 10184 3507 10161 3502 10130
      3475 10144
TIME...MOT...LOC 0353Z 193DEG 39KT 3473 10172

LG
Special weather statement, Apr 5, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1130 PM CDT Fri Apr 5 2019

TXZ013-018-060500-
Carson TX-Armstrong TX-
1130 PM CDT Fri Apr 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG AND
SOUTHERN CARSON COUNTIES UNTIL MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Washburn, or 12 miles west of Claude, moving north at
40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panhandle, Claude, Washburn and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3499 10163 3526 10162 3546 10157 3536 10117
      3491 10145
TIME...MOT...LOC 0430Z 199DEG 36KT 3506 10158

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:56 PM CDTSpecial Weather StatementAMARandall64 min
Apr 5, 8:32 PM CDTSpecial Weather StatementAMAPotter, Randall28 min
Apr 5, 8:52 PM CDTSpecial Weather StatementAMAPotter23 min
Apr 5, 9:00 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter43 min
Apr 5, 9:32 PM CDTSpecial Weather StatementAMAArmstrong28 min
Apr 5, 9:47 PM CDTSpecial Weather StatementAMACarson28 min
Apr 5, 10:53 PM CDTSpecial Weather StatementAMAArmstrong37 min
Apr 6, 12:01 AM CDTSpecial Weather StatementAMAPotter29 min
Apr 6, 12:24 AM CDTSpecial Weather StatementAMAMoore36 min

Nearby

Special Weather Statements in Texas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.